Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 221, NWS Topeka, KS

August 19, 2005Morris County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 19, 2005, 6:56 PM CDT for Morris County, Kansas. It was in force for 49 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2005, 6:56 PM CDT (23:56 UTC)
Expired
Aug 19, 2005, 7:45 PM CDT
In force
49 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Morris County, KS

The radar

The Topeka radar (KTWX), 51 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 7:10 PM CDTTSTM WND GST 602 E Burdick, KS
Aug 19, 7:20 PM CDTHAIL 1Wilsey, KS
Aug 19, 7:25 PM CDTHAIL 0.882 N Wilsey, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 19, 3:20 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.9 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2005-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 927 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2005-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 253 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
927 J/kg
Mixed-layer CIN
-277 J/kg
Mixed-layer LCL
1076 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
253 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 192356
SVRTOP
KSC127-200045-
/O.NEW.KTOP.SV.W.0221.050819T2356Z-050820T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
ISSUED BY NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
656 PM CDT FRI AUG 19 2005

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORRIS COUNTY IN EAST CENTRAL KANSAS

* UNTIL 745 PM CDT

* AT 651 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM HOPE TO HERINGTON TO LINCOLNVILLE...AND MOVING EAST
  AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   WILSEY BY 710 PM CDT.
   COUNCIL GROVE BY 725 PM CDT.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.

LAT...LON 3873 9692 3862 9692 3852 9692 3853 9636
      3882 9638 3882 9649 3874 9648

$$

MJ
3 follow-up statements
000 
WWUS53 KTOP 200017
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
ISSUED BY NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
717 PM CDT FRI AUG 19 2005

KSC127-200045-
/O.CON.KTOP.SV.W.0221.000000T0000Z-050820T0045Z/
MORRIS KS-
717 PM CDT FRI AUG 19 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR MORRIS COUNTY UNTIL
745 PM CDT...

AT 713 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM WHITE CITY TO WILSEY TO HYMER...MOVING
EAST AT 50 MPH.

THIS LINE OF SEVERE THUNDERSTORMS WILL AFFECT MAINLY RURAL AREAS OF
MORRIS COUNTY...INCLUDING THE TOWN OF COUNCIL GROVE.

AT 700 PM CDT...70 MPH AND TREES DOWN WERE REPORTEDIN HERRINGTON.

IF SEVERE WEATHER WAS OBSERVED...PLEASE REPORT IT TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE IN TOPEKA.

LAT...LON 3873 9692 3862 9692 3852 9692 3853 9636
      3882 9638 3882 9649 3874 9648

$$

MJ
000 
WWUS53 KTOP 200032
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
731 PM CDT FRI AUG 19 2005

KSC127-200045-
/O.CON.KTOP.SV.W.0221.000000T0000Z-050820T0045Z/
MORRIS-
731 PM CDT FRI AUG 19 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 745 PM CDT FOR
MORRIS COUNTY...

AT 727 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 3 MILES EAST OF WILSEY...OR
ABOUT 28 MILES NORTHWEST OF EMPORIA...MOVING EAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
COUNCIL GROVE AND DUNLAP.

AT 720 PM...TRAINED SPOTTERS REPORTED QUARTER SIZE HAIL NEAR WILSEY.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3873 9692 3862 9692 3852 9692 3853 9636
      3882 9638 3882 9649 3874 9648

$$
000 
WWUS53 KTOP 200043
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
743 PM CDT FRI AUG 19 2005

KSC127-200053-
/O.EXP.KTOP.SV.W.0221.000000T0000Z-050820T0045Z/
MORRIS-
743 PM CDT FRI AUG 19 2005

...THE SEVERE THUNDERSTORM WARNING FOR MORRIS COUNTY EXPIRES AT 745
PM CDT...

AT 743 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE AREA...
THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3873 9692 3862 9692 3852 9692 3853 9636
      3882 9638 3882 9649 3874 9648

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:50 PM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, Aug 19, 3:50 PM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
350 PM CDT FRI AUG 19 2005

.DISCUSSION...

TONIGHT AND SATURDAY...LATEST SATELLITE IMAGERY AND PROFILERS SHOW A
SHORTWAVE TROUGH ACROSS EASTERN COLORADO INTO WESTERN KANSAS.
ANOTHER SHORTWAVE TROUGH WAS MOVING SOUTHEAST ACROSS THE NORTHERN
PLAINS. SURFACE ANALYSIS HAD A NEARLY STATIONARY BOUNDARY ALONG AND
NORTH OF INTERSTATE 70. SCATTERED STORMS HAVE DEVELOPED THROUGH THE
AFTERNOON HOURS ALONG THIS BOUNDARY AND MOVED NORTH. STORMS OVER
NORTH CENTRAL KANSAS HAVE BEEN FIRING AHEAD OF MESO LOW AND WESTERN
KANSAS SHORTWAVE.

DEW POINTS REMAIN HIGH IN THE LOW TO MID 70S WITH PRECIPITABLE WATER
VALUES IN THE 180 TO 200 PERCENT RANGE. WATER VAPOR SHOWS A TROPICAL
CONNECTION FROM MEXICO INTO SOUTHERN NEBRASKA AND SOUTHWEST IOWA.
AIRMASS HAS CONTINUED TO DESTABILIZE WITH CAPES IN THE 3500 J/KG
RANGE. EXPECT THUNDERSTORMS TO CONTINUE TO FIRE ALONG BOUNDARY THIS
AFTERNOON AND EVENING. HAVE INCREASED POPS ESPECIALLY NORTH OF THE
KANSAS TURNPIKE. 300 MB JET SETS UP TONIGHT WITH NORTHEAST KANSAS IN
RIGHT ENTRANCE REGION WHICH WILL COMBINE WITH DIFFLUENT FLOW ACROSS
NORTHEAST KANSAS AHEAD OF EJECTING SHORTWAVE TROUGH WILL MENTION
HEAVY RAIN IN ZONES.

HAVE GONE WITH FRONT MOVING SLOWLY SOUTHEAST ACROSS THE CWA TONIGHT
AND SATURDAY. HAVE CONTINUED TO ORIENT THUNDERSTORM CHANCES ALONG
AND SLIGHTLY NORTH OF THE FRONTAL BOUNDARY ACROSS SOUTHEAST KANSAS.
HAVE DROPPED POPS NORTH DURING THE AFTERNOON. WINDS BACK IN ADVANCE
OF A SECONDARY FRONT MOVING SOUTH ACROSS NEBRASKA INITIAL FRONT
STALLED ACROSS SOUTHEAST KANSAS. WILL MAINTAIN POPS IN SOUTHEAST BUT
DRY IN THE NORTH AS FORCING WITH THE BOUNDARY TO REMAIN NORTH OF THE
CWA THROUGH THE AFTERNOON HOURS.

SATURDAY NIGHT AND SUNDAY...FRONTOGENTIC FORCING AHEAD OF ANOTHER
SHORTWAVE DROPPING SOUTHEAST FROM NEBRASKA WILL SLIDE SOUTHEAST INTO
THE CWA DURING THE EVENING PROVIDING ANOTHER SLIGHT CHANCE FOR
CONVECTION...WHICH WILL BE ACROSS MAINLY THE SOUTHWEST HALF OF THE
CWA AFTER MIDNIGHT. ONLY A SLIGHT CHANCE FOR CONVECTION WILL LINGER
ACROSS THE FAR SOUTHERN CWA SUNDAY AS BETTER DRYING BACKDOORS INTO
THE CWA FROM THE NORTHEAST LATER IN THE DAY AND ESPECIALLY SUNDAY
NIGHT AND MONDAY AS UPPER TROUGH AMPLIFIES IN THE EASTERN U.S. THIS
WILL ALLOW DRIER AND MORE STABLE AIR TO SETTLE INTO EASTERN KANSAS.
ALTHOUGH RETURN FLOW DOES SET UP...IT APPEARS TO AGGRESSIVE ON THE
GFS AND PREFERRED THE SLOWER ECMWF VERSION WHICH WOULD BRING
MOISTURE AND PRECIP CHANCES IN MORE TOWARDS THE LATE WEDNESDAY INTO
FRIDAY TIMEFRAME...ESPECIALLY ACROSS THE NORTHERN CWA. WILL ONLY
VERY SLOWLY EDGE HIGHS FROM THE LOW TO MID 80S ON MONDAY INTO THE
UPPER 80S AND NEAR 90 ON THURSDAY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH FOR
ALL OF NORTHCENTRAL...NORTHEAST AND EAST CENTRAL COUNTIES UNTIL 10
PM.

&&
Hazardous weather outlook, Aug 19, 3:54 PM CDT, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
354 PM CDT FRI AUG 19 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-201000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION
CITY...LAWRENCE...MANHATTAN...MARYSVILLE...OTTAWA AND TOPEKA
354 PM CDT FRI AUG 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND TONIGHT.
SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL AND STRONG WINDS
THE MAIN HAZARDS. IN ADDITION...LOCALLY HEAVY RAINFALL IS LIKELY
WHICH WILL LEAD TO LOCALIZED FLOODING OF LOW LYING AREAS...STREETS
AND UNDERPASSES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS THE AREA ON
SATURDAY...ACROSS EAST CENTRAL KANSAS ON SUNDAY. THERE US A CHANCE
FOR THUNDERSTORMS AGAIN WEDNESDAY NIGHT NORTH OF INTERSTATE 70.
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Aug 19, 4:09 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
409 PM CDT FRI AUG 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     TOPEKA                  39.05N 95.68W
08/19/2005                   SHAWNEE            KS   AMATEUR RADIO

            4 INCH TREE LIMB DOWN ON THE 900 BLOCK OF NE WABASH IN
            TOPEKA.

&&

STRASSBERG
Local storm report, Aug 19, 4:16 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
416 PM CDT FRI AUG 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     TSTM WND DMG     TOPEKA                  39.05N 95.68W
08/19/2005                   SHAWNEE            KS   AMATEUR RADIO

            21ST AND JAMES...12 INCH TREE LIMB DOWN ALONG WITH
            SEVERAL 4-6 INCH LIMBS.

&&

ROGERS
Local storm report, Aug 19, 4:31 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
431 PM CDT FRI AUG 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     TSTM WND DMG     TOPEKA                  39.05N 95.68W
08/19/2005                   SHAWNEE            KS   AMATEUR RADIO

            5TH AND CALIFORNIA...5 INCH LIMB DOWN. DELAYED REPORT
            FROM EARLIER STORM.

&&

ROGERS
Local storm report, Aug 19, 4:33 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
433 PM CDT FRI AUG 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     TSTM WND DMG     TOPEKA                  39.05N 95.68W
08/19/2005                   SHAWNEE            KS   AMATEUR RADIO

            4TH AND CALIFORNIA...20 INCH OLDER TREE ON HOUSE. DELAYED
            REPORT FROM EARLIER STORM.

&&

ROGERS
Local storm report, Aug 19, 5:44 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
ISSUED BY NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
544 PM CDT FRI AUG 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND GST     WHITE CITY              38.79N 96.73W
08/19/2005  60 MPH           MORRIS             KS   TRAINED SPOTTER

&&

MJM
Local storm report, Aug 19, 6:01 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
ISSUED BY NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
601 PM CDT FRI AUG 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             DWIGHT                  38.84N 96.59W
08/19/2005  1.00 INCH        MORRIS             KS   LAW ENFORCEMENT

&&

HUDSON

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:27 PM CDTSevere Thunderstorm WarningTOPBrown48 min
Aug 18, 7:54 PM CDTFlash Flood WarningTOPBrown3 hr
Aug 18, 8:28 PM CDTSevere Thunderstorm WarningTOPBrown, Nemaha47 min
Aug 18, 9:13 PM CDTSevere Thunderstorm WarningTOPBrown20 min
Aug 18, 10:14 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha46 min
Aug 19, 5:48 AM CDTFlash Flood WarningTOPFranklin3 hr
Aug 19, 1:29 PM CDTSevere Thunderstorm WarningTOPCloud36 min
Aug 19, 2:50 PM CDTSevere Thunderstorm WarningTOPJefferson, Shawnee40 min
Aug 19, 3:07 PM CDTSevere Thunderstorm WarningTOPCloud, Republic, Washington28 min
Aug 19, 3:30 PM CDTSevere Thunderstorm WarningTOPJefferson45 min
Aug 19, 3:43 PM CDTFlash Flood WarningTOPJefferson, Shawnee3 hr
Aug 19, 4:00 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Shawnee31 min
Aug 19, 4:51 PM CDTTornado WarningTOPGeary, Morris39 min
Aug 19, 5:24 PM CDTTornado WarningTOPGeary, Morris36 min
Aug 19, 5:50 PM CDTTornado WarningTOPMorris, Wabaunsee40 min
Aug 19, 6:16 PM CDTSevere Thunderstorm WarningTOPDickinson47 min
Aug 19, 6:39 PM CDTSevere Thunderstorm WarningTOPGeary, Morris51 min
Aug 19, 6:46 PM CDTSevere Thunderstorm WarningTOPShawnee, Wabaunsee44 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.